Aa
A
A
A
Close
Bipolar Disorder Community
5k Members
Avatar universal

Lexapro & Abilify?? 10 sizes weight gain in over a year!! Ugh!! Help

I have been taking lexapro and abilify for my bipolar and a benzo for my anxiety disorder.  I have been taking them since 2005 or 2006 (not steadily taking them until about 2011, that is when i started taking them daily).  Over the past year or longer I have gained 10 sizes which has done nothing but make my anxiety and my bipolar 100x worse than it is right now. I am unhappy, tired, hurt, lack of any sort of energy, no self confidence whatsoever. What am i supposed do? I am running out of patience. My blood pressure is out of control. I am about ready to quit taking meds all together and just be crazy and hate everything and everybody like I used to. Why would the drug companies do this to people?  Why would they make people suffer??? I have a variety of issues so it is very hard for me to stay with a counselor and trust or feel like there is any sort of connection whatsoever to a counselor. I have been diagnosed as bipolar manic depressive since I was 4 years old. I was steadily on meds from 4-13 then I started pocketing them til my mom finally gave up trying. I have been on so many combos of meds its ridiculous. When I was about 25 I finally agreed MAYBE there was something wrong with me. But at 31 I knew there was something wrong with me and I started taking my bipolar seriously.  I was a size 8-12 on and off for many years. Now I'm up to a size 18. I have no desire to have my picture taken ever. Such lack of self confidence. I'm on my meds yet days will go by that I won't get out of bed or even do anything. When I do try and excercise my blood pressure sky rockets.  I am fed up with trying different combos for the mere fact that I am scared to feel like I do when I start taking meds and that is sick to my stomach and very ill. Then 2 -3 weeks of violent mood swings.... my boyfriend and I are hanging by strings. He is the one who made me realize I needed to change and my bipolar was an issue. Please somebody help me figure this out. I'm so tired of the different verdicts that come from dr.s. I'm sure that there is someone out there that has had this happen to them. Please let me know what you did. I'm adopted so there isn't any family records or help in that way. I'm soooo tired!!
6 Responses
Avatar universal
First of all, it sounds like you need some blood tests and likely a med change, stat.  Abilify is weight neutral for most people, but it can cause metabolic syndrome.  Your blood pressure rise and weight gain are bad signs, and you should at the very least get your lipids and sugars checked, and probably your thyroid for good measure.  

Also, SSRIs have a chance of causing weight gain, and they're well known to destabilize people with bipolar.  The effect varies, and people are usually ok if they're on a mood stabilizer like Abilify first, but the Lexapro could be making your mood worse.  

I recommend checking out the CrazyMeds website.  There are wiki pages in plain English about many of the drugs available for bipolar, and forums with a large population of people who are med resistant and have been through multiple drug cocktails.  

DO NOT stop your meds without asking your doctor first.  It's just not a good idea to play around with meds without permission from a qualified person, and while I think you need a change, that needs to be between you and your doctor (preferably a psychiatrist and not a GP).  

In terms of options off the top of my head--topomax *might* be worth a shot, but it's off label for bipolar and is anecdotally really, really hit or miss, but it usually causes weight loss (and cognitive dulling).  Most psychiatrists would probably insist on trying other things first.  Lamictal is weight neutral, although it isn't so great with mania.  If it's a drug-induced weight gain, though, then something truly weight neutral will make you lose.  Buspar might be a good place to go for long term anxiety control--it's got a low side effect profile, and plays well with bipolar in general.  

But seriously, you need to get the metabolic things checked out.
6827092 tn?1389388419
Hi, it is great you found us :). I am sure you will get more answers related to meds you are taking. I do not have experience with your drugs however have experience with a weight loss. I am on Citalopram ( misdiagnosed for ages as depressed) and now also on Lamictal. Lamictal should not cause a weight gain. I do not have any side effects but I am on very low dose as the start with this drug has to be very slow.
I was also always size 12 but put on after having a baby. I was so unwell that I ate loads of rubbish. The result was size 18-20. I felt really down, wasn't able to look at the mirror and  hated myself and my body. And ate again my chocolates, biscuits, crisps to feel better. I was very tired all the time and also developed asthma. Luckily in Jan 2012 I was so fed up with myself that I decided to do something with it. I was scared that with a speed of 20 pounds on every year I will became unable to function and play with my son. I was very lucky as I found Slimming World what is not a magic diet but very simply to follow heathy eating plan. I lost more than 40 pounds in 10 months and got my confidence and energy back. And asthma disappeared. on the top of it I became Slimming World consultant so have a fab job helping others to lose weight. SW is very popular here in the UK and they are starting now in US as well. Check out the web - you will get the idea.
I am aware that bipolar meds often cause weight gain. I haven't dig deep so far to find out why. Generally the meds do not cause weight gain but will increase apetite. Olanzapine for example is such a drug. If your problem is similar heathy eating could help. Exercise is helpful too to give metabolism a boost but the main weight loss is caused by changing the diet.
I am sure others will write you more about their experience. I just wanted to tell you that you are not alone. And as my OCD neighbour says: crazy is new normal. :)


Avatar universal
I feel like psych docs dont take metabolic syndrome seriously because their realm is well,,the mind. They usually come back with saying something like you're in danger more from the psych issues than from metabolic syndrome. The truth is that if they put more time into your case they could find something that controlled both problems. If your doc won't work with you, find another doc. It shouldn't be an either or situation. But don't do anything without a doctor's supervision. As a side note had a similar problem with my meds and she is weaning me off them and put me on lithium. I know lithium has a weight issue for a lot of people but it has caused me to actually lose weight compared.to what I was taking.
6726276 tn?1421130268
Dear Jenkay,
    They are right. I've about had it with the medical community.
Oh, I'm your Psychiatrist, but you're still depressed? Better see a Psycologist.
  Let's see, uh huh. I prescribed those pain meds & now you are addicted?
        Better see a Pain Management Specialist.
   So you think the meds I have you on for the Bipolar have caused weight gain?
         Better go  get a Lap Band Surgury.
I'm thinking we must take responsibility for our mental health any way we are able to, the medical profession is beyond helping us. Just my opinion.
Avatar universal
I was on abilify  for 10 years but before that I was on amitriptyline 75 for about 2 years in which I gained 60 pounds. So after I started abilify, I only gained about 15 but I went off of abilify with nothing to replace it and I dropped 35 pounds in 2 months. Abilify just wasn't for me. I am on Prozac and Wellbutrin and klonopin and that is enough to keep me completely stabile. I actually have lost a total of 75 pounds in about 9 months, way too fast but had all kinds of tests are normal. That's why I am asking if metabolism can increase after being on Abilify for so long.
Avatar universal
I already responded but I had a MD tell me that the only reason I was depressed was because I was fat. His exact words. But besides that, I am sorry you are having such a bad time and I went through different combos of meds before I was on the right ones. Sometimes more is not better but actually make you feel worse. I would definitely see a new Doc  There is a Doctor out there that will give you the right combo and you will feel so much better. I am sure they will get to the bottom of this and I am praying for you.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.